[Skip to Content]
[Skip to Content Landing]
Article
January 1980

Withdrawal Reaction From Long-term, Low-dosage Administration of DiazepamA Double-blind, Placebo-Controlled Case Study

Author Affiliations

From the Departments of Psychiatry (Drs Winokur and Rickels), Pharmacology (Drs Winokur and Rickels), Medicine (Dr Snyder), and Neurology (Dr Schatz), University of Pennsylvania, Philadelphia, and the Clinical Pharmacology Unit, Massachusetts General Hospital (Dr Greenblatt), Boston.

Arch Gen Psychiatry. 1980;37(1):101-105. doi:10.1001/archpsyc.1980.01780140103012
Abstract

• Symptoms of diazepam withdrawal developed in a young man who had been taking diazepam in dosages of 15 to 25 mg/day during a six-year period. This was verified in a study conducted under placebo-controlled, double-blind conditions, with plasma levels of diazepam and its major metabolite, desmethyldiazepam, monitored throughout the course of the study. Severe symptoms of physiological withdrawal were observed within two days of replacement of diazepam with placebo capsules. The patient recovered promptly on reinstitution of diazepam administration, and relapsed during a second withdrawal phase. During an additional two week-period of placebo administration, the patient's condition first worsened, then gradually improved. Examination of plasma levels of diazepam and desmethyldiazepam indicated no obvious pharmacokinetic abnormalities. Thus, with long-term administration of diazepam, even in therapeutically accepted doses, withdrawal reactions can be encountered on abrupt termination.

×